Alert archive / Nebraska / Tornado Warnings in 2008
Tornado Warning 19, NWS North Platte, NE
NWS North Platte, NE issued this tornado warning at Jun 1, 2008, 4:57 PM MDT for Cherry County, Nebraska. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2008, 4:57 PM MDT (22:57 UTC)
- Expired
- Jun 1, 2008, 6:00 PM MDT
- In force
- 63 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Cherry County, NE
The radar
The North Platte radar (KLNX), 44 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 5:45 PM MDT | TORNADO | 11 Se Brownlee, NE | A TORNADO TOUCHED DOWN BRIEFLY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 48 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 2:29 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 192 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1291 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KLBF 012258
TORLBF
NEC031-020000-
/O.NEW.KLBF.TO.W.0019.080601T2257Z-080602T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
457 PM MDT SUN JUN 1 2008
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* TORNADO WARNING FOR...
CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...
* UNTIL 600 PM MDT/700 PM CDT/
* AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES
NORTHEAST OF HIGHWAY 97 CROSSING THE NORTH LOUP RIVER...OR 30 MILES
NORTH OF MULLEN...MOVING SOUTHEAST AT 21 MPH.
* THE TORNADO WILL BE NEAR...
9 MILES SOUTHWEST OF HIGHWAY 83 CROSSING GOOSE CREEK BY 640 PM
CDT...
BROWNLEE BY 645 PM CDT...
HIGHWAY 83 CROSSING THE NORTH LOUP RIVER BY 655 PM CDT...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT SUNDAY
EVENING/1100 PM CDT SUNDAY EVENING/ FOR THE PANHANDLE AND
NORTHWESTERN NEBRASKA.
LAT...LON 4233 10026 4211 10052 4210 10114 4254 10109
4263 10092
TIME...MOT...LOC 2257Z 309DEG 18KT 4244 10088
$$
CDC2 follow-up statements
000
WWUS53 KLBF 012314
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
614 PM CDT SUN JUN 1 2008
NEC031-020000-
/O.CON.KLBF.TO.W.0019.000000T0000Z-080602T0000Z/
CHERRY NE-
514 PM MDT SUN JUN 1 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM MDT/700 PM CDT/
FOR SOUTHEASTERN CHERRY COUNTY...
AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 7 MILES NORTHWEST OF
BROWNLEE...OR 26 MILES NORTHEAST OF MULLEN...MOVING SOUTHEAST AT 32
MPH.
THE TORNADO WILL BE NEAR...
BROWNLEE BY 620 PM CDT...
HIGHWAY 83 CROSSING THE NORTH LOUP RIVER BY 625 PM CDT...
HIGHWAY 83 MILE MARKER 160 BY 640 PM CDT...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
BASEBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT SUNDAY
EVENING/1100 PM CDT SUNDAY EVENING/ FOR THE PANHANDLE AND
NORTHWESTERN NEBRASKA.
LAT...LON 4233 10026 4211 10052 4210 10114 4254 10109
4263 10092
TIME...MOT...LOC 2314Z 312DEG 28KT 4231 10069
$$
CDC000
WWUS53 KLBF 012357
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
656 PM CDT SUN JUN 1 2008
NEC031-020006-
/O.EXP.KLBF.TO.W.0019.000000T0000Z-080602T0000Z/
CHERRY NE-
556 PM MDT SUN JUN 1 2008
...THE TORNADO WARNING FOR SOUTHEASTERN CHERRY COUNTY WILL EXPIRE AT
700 PM CDT/600 PM MDT/...
THE STORM HAS WEAKENED...NO LONGER POSES A TORNADO THREAT AND EXITED
THIS PORTION OF CHERRY COUNTY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT SUNDAY
EVENING/1100 PM CDT SUNDAY EVENING/ FOR THE PANHANDLE AND
NORTHWESTERN NEBRASKA.
LAT...LON 4233 10026 4211 10052 4210 10114 4254 10109
4263 10092
TIME...MOT...LOC 2356Z 312DEG 28KT 1827 12872
$$
CDCWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at Jun 1, 1:39 PM MDT, 3 hours 18 minutes earlier.
Area forecast discussion, Jun 1, 1:39 PM MDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 239 PM CDT SUN JUN 1 2008 .DISCUSSION... TONIGHT...THE 12Z GFS WAS ABSENT FOR THE FCST TODAY SO THE 06Z GFS WAS SUBSTITUTED IN ITS PLACE. AS EXPECTED THE ATM IS AND WILL REMAIN STRONGLY SHEAR FOR SEVERAL DAYS. THE NAM12 NOW SHOWS MOISTURE RAPIDLY INCREASING ACROSS THE WRN 2/3 OF THE FCST AREA TONIGHT SUPPORTING LOCALLY HEAVY RAINFALL WITH NEARLY 200 PERCENT OF NORMAL BY MIDDAY MONDAY. AT 18Z THIS AFTN THE ATM WAS MODERATELY UNSTABLE WITH LIS TO -4...STRONGLY SHEARED AND VERY WEAKLY CAPPED. CU FIELD CURRENTLY ACROSS NW ZONES EXTENDING SOUTH THROUGH KOGA WILL LIKELY BE THE FOCUS FOR TSTM DEVELOPMENT LATER THIS AFTN AND TONIGHT. THE BLENDED SOLNS OF THE NAM12...06Z GFS AND NGM INDICATE HIGHEST POPS ACROSS WESTERN AND NORTHWESTERN ZONES. HPC SUGGESTED HIGHEST QPF WILL FALL ACROSS AN AREA CENTERED OVER KVTN AND NORTHWARD INTO SD. AROUND AN INCH OF RAIN IS EXPECTED ACROSS THIS AREA. FLOOD GUIDANCE SUGGESTED 1 TO 2 INCHES OF RAIN IN 3 HRS WOULD BE NEEDED ACROSS HOLT COUNTY AND THE NORTHEAST TO FLOOD. SIMILAR AMOUNTS WOULD BE NEEDED ACROSS PARTS OF THE SOUTHWEST WHICH HAVE BEEN BATTERED BY HEAVY RAIN DURING MAY. THE FCST QPF SHOULD REMAIN BELOW FLOOD GUIDANCE TONIGHT IN THESE AREAS. THE 18Z NAM12 WILL BE EXAMINED...IF AVAILABLE AS A FINAL CHECK. FOR NOW THE FCST IS LACED WITH 1ST PERIOD SEVERE WEATHER WORDING AND THE MENTION OF HEAVY RAINFALL FROM SCATTERED TSTMS ACROSS THE WRN 2/3 OF THE FCST AREA. THE NAM12 TORNADO PARAMETERS SUGGEST ISOLATED TORNADOES ACROSS JUST THE FAR SOUTHWEST ZONES. THE RUC40 SUGGESTED AN ISOLATED TORNADO THREAT WOULD EXTEND NORTH TO ROUGHLY NEB HIGHWAY 2. ALL OF THIS SEVERE WEATHER POTENTIAL SHOULD DIMINISH BY 03Z THIS EVENING. FOR MONDAY...LITTLE CHANGE EXCEPT...MOISTURE INCREASES. THE SPC HAS OUTLOOKED ALL OF THE FCST AREA FOR SEVERE WEATHER LATE MONDAY AND MENTIONED THAT PORTIONS OF THE AREA COULD BE UPGRADED TO MODERATE RISK IF WARRANTED. WINDS ALOFT WILL BE STRONG AND THE CAP WILL BE WEAK. THE MODELS WERE FOCUSING MOST OF THEIR ENERGY ACROSS THE FAR NORTHERN ZONES AND ON INTO SD WHERE A MAJOR MCS WOULD BE CARVING THROUGH DURING THE DAY. THIS SYSTEM IS EXPECTED TO MOVE AWAY BY 00Z SETTING THE STAGE FOR REDEVELOPMENT ACROSS SWRN NEB. ALL OF THE PARAMETERS WILL BE IN PLACE FOR SEVERE WEATHER WITH THE BEST FOCUS SOUTH OF NEB HIGHWAY 2. AN ISOLATED TORNADO COULD FORM IN ADDITION TO THE HAIL...HIGH WINDS AND INTENSE RAINFALL. PRECIPITABLE WATER WILL BE NEAR 200 PERCENT OF NORMAL. ONLY THE NAM12 IS BLOWING UP ACROSS SOUTHWEST NEB FORECASTING HP SUPERCELL DEVELOPMENT. LATER FCST WILL MONITOR THIS AREA AS A FLOOD WATCH MAY BE REQUIRED. TUESDAY AND WEDNESDAY... THE ATM STABILIZES SOMEWHAT TUESDAY... PRESUMABLY IN THE WAKE OF THE CONVECTION MONDAY NIGHT. HOWEVER THE NAM INDICATES MOISTURE WILL RETURN LATE TUESDAY NIGHT AND THE BLENDED SOLNS OF THE GFS AND NAM12 RAMP UP POPS AFTER MIDNIGHT LATE TUESDAY THROUGH WEDNESDAY MORNING FOR WHAT LOOKS LIKE A LATE NIGHT ROUND OF THUNDERSTORMS TUESDAY AND THE BEGINNING OF A PROTRACTED HEAVY RAIN AND SEVERE WEATHER EVENT FOR WEDNESDAY. THE SPC HAS OUTLOOKED CENTRAL NEBRASKA FOR SEVERE WEATHER WEDNESDAY. THE NAM AND GFS KEEP WRN AND NCNTL NEB ON THE COOL SIDE OF A DEEP DEVELOPING CYCLONE. BOTH THE ECMWF AND GFS DEEPEN THE CYCLONE TO 983MB ACROSS SERN COLO WEDNESDAY EVENING...AND LIFT IT INTO MINNESOTA BY 12Z FRIDAY. THE GFS BREAKS THE LOW INTO TWO PIECES WHILE THE ECMWF KEEPS THE STORM WHOLE. HEAVY RAIN AND HAIL ARE THE MAIN CONCERN FOR WEDNESDAY ALONG AND SOUTH OF HIGHWAY 80 ACROSS WRN NEB. THE GFS INDICATES THE PARAMETERS WILL BE IN PLACE FOR TORNADOES ACROSS KS...SWRN AND SCNTL NEB. THURSDAY...A MAJOR CYCLONE CARVES THROUGH THE CENTRAL PLAINS. HPC SUGGESTED RARE LIKELY POPS ON DAY 5 FOR WRN AND NCNTL NEB ON THURSDAY FOR THIS SYSTEM AS CONFIDENCE IS HIGH FOR ADDITIONAL RAINFALL. SPC IS FCSTING A WIDESPREAD SEVERE WEATHER OUTBREAK ACROSS THE MIDWEST. FRIDAY THROUGH SUNDAY...THE MAJOR STORM EXITS THE FCST AREA FRIDAY LEAVING DRY WEATHER FOR SATURDAY AND SUNDAY. THE NEIGHBORS NORTH SUGGESTED A MCS WOULD DEVELOP ACROSS THE DAKOTAS SATURDAY NIGHT. THIS LOOKS SPECULATIVE. THE 12Z ECMWF IS SILENT SATURDAY AND SUNDAY. OVERALL...ALL MODEL SOLNS ARE TRENDING WETTER DAYS 1 THROUGH 7. THE ECMWF...GFS...GFS ENSEMBLE AND HPC STORM TOTAL RAINFALL THROUGH DAYS 1 THROUGH 7 INDICATED BETWEEN 1.25 AND 2.25 INCHES OF RAINFALL IN NORTH PLATTE AND BETWEEN 1.5 AND 3 INCHES OF RAINFALL AT VALENTINE. HPC GUIDANCE INDICATED 1.5 INCHES FOR NORTH PLATTE AND 3 INCHES AT VALENTINE. && .AVIATION... ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE REGION WILL CAUSE PERIODS OF MVFR AND POSSIBLE IFR CONDITIONS THIS EVENING INTO THE OVERNIGHT HOURS. MORE WIDESPREAD ACTIVITY OVERNIGHT...ESPECIALLY OVER SOUTHWEST NEBRASKA...AFFECTING KLBF...WITH MVFR CIGS AND/OR VSBY FROM SHOWERS AND FOG. FURTHER NORTH MORE UNCERTAINTY ABOUT MVFR AND SHOWERS SUSTAINING. TOMORROW LINGERING LOW CLOUDS ARE POSSIBLE...HOWEVER AS SHOWERS AND THUNDERSTORMS END...VFR CONDITIONS MAY RETURN. LATER FORECASTS WILL REFINE DETAILS FOR TOMORROW MORNING. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && CDC/MJM
Hazardous weather outlook, Jun 1, 1:53 PM MDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 253 PM CDT SUN JUN 1 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-022000- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 253 PM CDT SUN JUN 1 2008 /153 PM MDT SUN JUN 1 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING IN WESTERN AND NORTH CENTRAL NEBRASKA. A WEAK FRONT PASSING THROUGH NEBRASKA IS EXPECTED TO TRIGGER SCATTERED THUNDERSTORMS OVER WESTERN AND NORTH CENTRAL NEBRASKA. WITH VERY UNSTABLE CONDITIONS AHEAD OF THE SYSTEM...SOME SEVERE THUNDERSTORMS CAN BE EXPECTED THROUGH THE LATE EVENING HOURS. THEN...THE STORMS WILL BECOME ORGANIZED INTO A SYSTEM AND HEAVY RAIN AND POSSIBLE FLASH FLOODING WILL BECOME THE PRIMARY RISK. UNTIL THEN...LARGE HAIL AND DAMAGING WIND ARE THE PRIMARY RISK. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. AFTER TONIGHT...THE ACTIVE WEATHER PATTERN IS EXPECTED TO CONTINUE THROUGH MOST OF THE WEEK WITH AT LEAST A POSSIBILITY OF THUNDERSTORMS EACH DAY THROUGH FRIDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY ACROSS THE ENTIRE OUTLOOK AREA. LARGE HAIL...DAMAGING WINDS WILL BE THE PRIMARY THREAT...HOWEVER TORNADOES WILL ALSO BE POSSIBLE. THE SEVERE THREAT FOR THE REMAINDER OF THE WEEK IS STILL UNCERTAIN AND WILL BE REFINED IN FUTURE OUTLOOKS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...AND MAY BE NEEDED AGAIN MONDAY EVENING. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE MASEK
In the hours before
Local storm report, Jun 1, 4:01 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
501 PM CDT SUN JUN 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL ELI 42.94N 101.44W
06/01/2008 E0.88 INCH CHERRY NE PUBLIC
&&
JSWEETThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 6:05 PM MDT | Tornado Warning | LBF | Custer | 25 min |
| Jun 1, 3:30 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 60 min |
| Jun 1, 3:40 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 65 min |
| Jun 1, 4:22 PM MDT | Tornado Warning | LBF | Cherry | 38 min |
| Jun 1, 5:39 PM MDT | Severe Thunderstorm Warning | LBF | Hooker, Thomas | 51 min |
| Jun 1, 5:44 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 61 min |
| Jun 1, 5:54 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 21 min |
Nearby
Tornado Warnings in Nebraska, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.